Flood, Wapello
- When
- May 11, 7:55 AM CST to 4:18 PM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
Rainfall caused rivers to swell on the 11th. Rainfall was fairly light, but given the wet soil conditions, it resulted in river rises.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rainfall caused rivers to swell on the 11th. Rainfall was fairly light, but given the wet soil conditions, it resulted in river rises. Both the Des Moines river at Ottumwa, and the Chariton River in Chariton rose a few inches over flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:30 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT SUN MAY 11 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .DISCUSSION... SFC LOW ALREADY INTO WEST CENTRAL IL...WITH WRAP-AROUND PRECIP SHIELD BEGINNING TO EXIT CWA. ANTICIPATE SYSTEM TO BE FAIRLY PROGRESSIVE IN EXITING THE REGION TODAY...SO SUSPECT MAJORITY OF PRECIP OUT OF THE CWA BY 12Z. HOWEVER MAY SEE A FEW LINGERING SHOWERS ACROSS THE EXTREME EASTERN CWA...SO KEPT A CHANCE/SLGT CHANCE MENTION THROUGH 15Z. WITH PRECIP ENDING...WILL GO AHEAD AND LET THE FLASH FLOOD WATCH GO WITH THE AM ZONE ISSUANCE...AND ATTENTION THEN TURNS TOWARD WINDS. MANY SITES ESPECIALLY ACROSS THE SOUTHERN/WESTERN CWA HITTING WIND ADV CRITERIA...AND EXPECT THAT TREND TO CONTINUE AS PRESSURE GRADIENT TIGHTENS/REMAINS TIGHT THROUGH THE MORNING. NAM INDICATES LARGEST 3 HR PRESSURE RISES BEHIND EXITING SYSTEM ACROSS THE SOUTHERN TWO-THIRDS SO CONTINUE TO LIKE PLACEMENT OF THE CURRENT ADVISORY. HAVE SEEN A FEW ISOLATED SPOTS ACROSS THE NORTH BRIEFLY HIT CRITERIA WITHIN THE PAST HOUR OR TWO...BUT MODELS INDICATE TIGHTEST GRADIENT OVER THEM NOW...WITH GREATEST PRESSURE RISES IN PLACE AS WELL. THEREFORE WILL OPT TO LEAVE THEM OUT OF THE ADVISORY...AS EXPECT MOST SITES TO REMAIN BELOW ADVISORY CRITERIA OVERALL THROUGH THE MORNING. AS FOR TEMPERATURES...ANOTHER COOLER DAY EXPECTED ACROSS THE AREA AS NAM/RUC/GFS INDICATING SLIGHT CAA WITH H85 TEMPS HOVERING AROUND FREEZING THROUGH THE DAY. THEREFORE EVEN WITH CLOUDS EXPECTED TO DECREASE THROUGH THE DAY...WITH THE COLD AIR IN PLACE STILL SEE STRUGGLE TO EXIT THE 50S AT MOST LOCATIONS. NO WX OF CONCERN FOR REMAINDER OF WEEKEND AND INTO MON WITH HIGH PRESSURE CROSSING THE MIDWEST. DRY RETURN FLOW INITIALLY DEVELOPS LATE MON BUT MOISTURE IS LACKING UNTIL OVERNIGHT SO WILL LEAVE WRN SLIGHT CHANCES ESSENTIALLY UNCHANGED. HEADING INTO TUE GFS/ECMWF WILL BE FAVORED SOLUTIONS WITH NAM FROPA SEEMING TO BE TOO SLOW VS CONSENSUS. INTERESTING TEMP/MOISTURE PROFILE SETS UP WITH STEEP LAPSE RATES ABOVE SATURATION BELOW 2KM. HAVE CONTINUED HIGH END POPS FOR TWO SCENARIOS. 295-305K ISENT SFC WITHIN THE STABLE SATURATED LAYER SUGGESTS RAIN POTENTIAL OVER MUCH OF IA TUE INTO TUE EVE. HOWEVER...ALTHOUGH MOISTURE STARVED...STEEP LAPSE RATES H7 AND ABOVE COULD TRIGGER SOME CONVECTION WHICH APPEARS TO BECOME MORE LIKELY SE INTO THE EVE AS THIS WARM LAYER ALOFT ERODES REDUCING THE ELEVATED CIN AS MOISTURE DEEPENS AS WELL. POPS LINGER INTO TUE NIGHT EAST SECTIONS BUT HAVE REMOVED PCPN FOR WED WITH MODELS KICKING SYSTEM OUT AND DRY. HAVE LEANED TOWARD THE LOW END OF GUIDANCE TONIGHT WITH GOOD RADIATIONAL COOLING SCENARIO IN PLACE. TRIMMED A FEW DEGS OFF TUE AND TUE NIGHT BUT LEFT THOSE ESSENTIALLY UNCHANGED. TUE TEMPS ARE PROBLEMATIC HOWEVER WITH NAM MUCH WARMER AND SLOWER CFP. GFS/ECMWF/SREF ALL SUPPORT DROPPING TEMPS EITHER BECAUSE OF COOLER WARM SECTOR OR FASTER FROPA SO HAVE HEADED IN THAT DIRECTION BUT IT STILL MAY NOT BE ENOUGH WITH THE H9/H7 LAYER SATURATION KEEPING TEMPS AT BAY. && .AVIATION...11/12Z SFC LOW HAS MOVED INTO CENTRAL ILLINOIS...WITH TIGHTEST GRADIENT OVER THE AREA NOW...AND LARGEST PRESSURE RISES STRETCHING FROM NEAR KOTM TOWARD KDSM AND KFOD...WITH STRONGEST WINDS EXPECTED ALONG THAT AXIS OVER THE NEXT FEW HOURS. RAIN EXPECTED TO END WITHIN THE HOUR AT KOTM...SO HAVE LEFT OUT OF TAF ATTM...WITH MVFR CIGS EXPECTED TO CLEAR FROM WEST TO EAST THROUGH THE MORNING INTO THE EARLY AFTERNOON HOURS. HIGH PRESSURE TO BUILD INTO THE AREA TONIGHT...WITH WINDS BECOMING LIGHT AND VARIABLE...WITH CLEAR SKIES. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALONG AND SOUTH OF HIGHWAY 20 UNTIL 17Z. && BSS/MJA/REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 534 AM CDT SUN MAY 11 2008 IAZ004>007-015>017-023>028-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 534 AM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT BRISK NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH...AND GUSTS UP TO 40 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SLIGHTLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ033>039-044>050-057>062-070>075-081>086-092>097-121100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 534 AM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH...AND GUSTS TO 40 OR 45 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SOMEWHAT THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR THE AREA THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SMALL
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94245, 94244.